Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 4, 2024, 6:06 PM EDT for Adams County, Highland County, Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2024, 6:06 PM EDT (22:06 UTC)
- Expired
- May 4, 2024, 10:52 PM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, OH, Highland County, OH
The radar
The Cincinnati radar (KILN), 51 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:44 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 4, 2:44 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 244 PM EDT Sat May 4 2024 .SYNOPSIS... A warm and moist airmass will remain in place across the region into the middle part of next week, leading to occasional periods of showers and thunderstorms into Thursday. Slightly cooler and drier air will return by the end of the week, although rain chances may persist at times into next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A very weak/broad LL low center (perhaps a remnant MCV) continues to drift to the NNE through the ILN FA, providing a focus for renewed convective development this afternoon amidst an uncapped environment. This feature remains evident on both radar and satellite loops, with the center migrating NNE through the Miami Valley as of early this afternoon. SHRA/TSRA continue to develop and move about this "circulation," moving in various directions in response to the weak cyclonic flow. Activity remains incredibly disorganized, owing to an anomalously- meager flow regime that remains entrenched across the region, with little more than 10kts through the lowest 15kft of the profile as sampled on the 04.12z KILN RAOB. This being said, SBCAPE on the order of about 1000J/kg has developed (with no cap) in parts of the area, according to the latest mesoanalysis, allowing for the development of numerous updrafts. But with the incredibly weak shear in place, there are questions about just how strong the updrafts will be able to get, suggesting that the severe potential still remains quite low. In fact, the greatest concern (albeit still relatively low), seems to be the potential for brief heavy downpours leading to ponding of water in isolated instances. But such an occurrence should remain relatively spotty in nature (despite the widespread coverage of activity), owing to lack of clustering/backbuilding. The activity may attempt to organize more into clusters as we progress into early evening, especially for central/south-central OH, but the severe and flooding potential should still be minimal. It is not out of the realm of possibilities to see a few funnels develop this afternoon given the setup of an incredibly moist BL (low LCLs) amidst very subtle stretching along the boundary and directional shear in the lowest part of the profile (augmented somewhat by the MCV). Similar to Friday, this is not an environment that supports severe weather or tornadoes/damage, but the prospect of a few funnels developing beneath the strongest updrafts is non- zero this afternoon/evening, so it is mentioned here for awareness purposes. As we progress later into the evening, coverage of SHRA/TSRA should decrease from W to E past sunset, perhaps lingering for several hours closer to midnight in parts of central OH. Although a few spotty SHRA courtesy of a decaying cluster moving in from the W will be possible in SE/EC IN between about 04z-08z, do think that most spots locally remain dry for the overnight. With a few peeks of sunshine emerging this afternoon, temps are responding in the wake of early day convection for parts of the area. In fact, temps have rebounded into the mid 70s for many spots, with slightly cooler temps residing in the Tri- State where clouds have persisted the longest. The environment, however, remains incredibly humid, especially by early May standards, with sfc DPs generally in the lower/mid 60s. This will remain the case through tonight, inhibiting lows from dipping too much. Past midnight, there are some indications for fog development if skies can remain sufficiently clear. But the prospect of the development of some stratus may hinder fog development beyond just patchy in nature (particularly in areas that receive(d) appreciable rainfall today). Nevertheless, brief/patchy VSBY reductions may be an item to contend with if traveling late this evening/tonight, especially if brief clearing is able to develop. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... More unsettled weather is on tap for Sunday, although not as much so as has been the case yesterday or today. In fact, guidance has trended slightly drier with the FROPA during the afternoon, with the greatest chance for a few ISO/SCT storms in the afternoon residing E of I-71 in parts of central/south- central OH. Coverage should remain SCT at best locally, with indications for a /slightly/ faster progression of the front into/through the local area. In fact, the front should be near I-71 into early afternoon, with locales further N/W in the post-frontal environment during peak diurnal heating. This should translate to /mainly/ dry conditions N/W of I-71 on Sunday, with some much-welcome drier air /briefly/ building into the area from the NW Sunday evening/night. It will be an unseasonably warm day Sunday ahead of the front, with highs topping out in the lower 80s in the lower Scioto Valley, N KY, and central and SW OH, with mid 70s back to the W in WC OH and EC IN. Winds will shift to out of the WNW behind the front, allowing for sfc DPs in the mid 60s to slowly dip into the mid 50s by the evening. Guidance has trended slightly more aggressive with the infiltration of drier air Sunday evening/night, moreso than is being currently depicted by the blend. Would not be surprised at all to see DPs in the lower 50s reach near the OH Rvr by late Sunday night as midlevel S/W approaches from the SW toward daybreak Monday. This will allow for renewed pcpn chances very early Monday morning in SE IN and N KY as lows dip into the mid 50s near/N of I-70 to lower 60s near/S of the OH Rvr. && .LONG TERM /MONDAY THROUGH SATURDAY/... This period will feature unsettled weather thanks to disturbances containing plentiful moisture on a persistent southwest flow aloft. The first mid level short wave due to arrive on Monday will interact with a warm front, producing the likelihood for showers and thunderstorms, mainly over the southern half of the ILN area. Two potent surface lows will bring the categorical threat for showers and thunderstorms Tuesday and Wednesday, with stronger winds enhancing storm strength and structure, resulting in a chance for severe thunderstorms each day. A few additional disturbances will provide chances for showers and thunderstorms Thursday through Saturday. Heavy rain will be possible through the period as well, thanks in part to precipitable water values remaining above an inch. Temperatures will stay above normal through most of the period, before falling below normal next weekend under an decreasing geopotential heights and a northwesterly low level flow. Highs are forecast to range from the upper 60s to mid 70s Monday, rising to the low 80s by Wednesday, before falling to the mid 60s to low 70s on Friday. All locations may be limited to the 60s on Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Following the AM SHRA/TSRA activity, additional (albeit very disorganized) redevelopment is underway, especially NE of KCVG/KLUK. This cellular activity will continue to slowly drift to the NNE, remaining incredibly disorganized and "popcorn- like," perhaps transitioning to one or more clusters as we progress late into the afternoon/evening. Nevertheless, attempting to time out impacts at any one site is incredibly challenging given the nature of the activity. So, decided to broad-brush a VC for KDAY/KILN/KCMH/KLCK, with a TEMPO for time windows of greatest expected coverage. Sudden reductions in VSBYs will be the primary concern with any of the activity. Certainly a brief SHRA/TSRA could once again meander near/over KCVG/KLUK after about 21z, but confidence in this occurring was too low to include in the fcst at this juncture. A mix of VFR/MVFR/IFR CIGs continue to linger about, with a gradual transition to mainly VFR/MVFR through the first hour or so of the TAF period. Numerous SHRA/TSRA will slowly wane in coverage from W to E past 00z, with drier conditions evolving locally toward/beyond 03z. CIGs may trend back to, or below, 2000ft past 06z or so, but there are uncertainties in just how widespread the MVFR (or even IFR) CIGs may be after 06z through mid morning Sunday. There also could be some VSBY reductions develop tonight due to BR/FG as well, particularly at KCVG/KLUK where more widespread rain occurred this morning. A stray SHRA cannot be ruled out at KCVG/KLUK/KDAY between about 07z-09z as a decaying patch of pcpn moves in from the W. A front will move into/through the local area on Sunday, allowing for winds to go more westerly late in the period. Until then, light SW winds at 7-9kts or less are expected. OUTLOOK...Thunderstorms are possible at times each day from through Wednesday. MVFR or IFR conditions are possible Monday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...KC NEAR TERM...KC SHORT TERM...KC LONG TERM...Coniglio AVIATION...KC
Hazardous weather outlook, May 4, 1:51 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 151 PM EDT Sat May 4 2024 OHZ046-055-056-064-065-073-074-082-088-051800- Delaware-Franklin-Licking-Pickaway-Fairfield-Ross-Hocking-Pike- Scioto- 151 PM EDT Sat May 4 2024 This Hazardous Weather Outlook is for central Ohio and south central Ohio. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few storms will be possible Sunday afternoon. An isolated strong to severe storm cannot be ruled out, with damaging wind being the primary threat. Several rounds of storms are likely Tuesday through Wednesday night. Strong to severe storms will be possible at times during this stretch. Repeated rounds of storms may also lead to flooding concerns, especially over saturated ground. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times Tuesday through Wednesday night. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>045- 051>054-060>063-070>072-077>081-051800- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Miami-Champaign-Clark-Madison-Preble-Montgomery-Greene-Butler-Warren- Clinton-Hamilton-Clermont-Brown-Highland-Adams- 151 PM EDT Sat May 4 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of storms are likely Tuesday through Wednesday night. Strong to severe storms will be possible at times during this stretch. Repeated rounds of storms may also lead to flooding concerns, especially over saturated ground. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times Tuesday through Wednesday night.
In the hours before
Special weather statement, May 4, 3:35 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
335 PM EDT Sat May 4 2024
OHZ063-072-042000-
Fayette OH-Clinton OH-
335 PM EDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN FAYETTE
AND NORTHEASTERN CLINTON COUNTIES THROUGH 400 PM EDT...
At 334 PM EDT, a strong thunderstorm was located near Sabina, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Washington Court House, Sabina, Staunton, Melvin, Lees Creek,
Reesville, New Martinsburg, and Jasper Mills.
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3938 8342 3938 8359 3937 8360 3937 8370
3950 8374 3961 8352 3950 8342
TIME...MOT...LOC 1934Z 230DEG 16KT 3943 8363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HatzosSpecial weather statement, May 4, 4:29 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
429 PM EDT Sat May 4 2024
OHZ026-042100-
Hardin OH-
429 PM EDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF HARDIN COUNTY
THROUGH 500 PM EDT...
At 428 PM EDT, a strong thunderstorm was located near Belle Center,
moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Kenton, Alger, Roundhead, Mcguffey, Silver Creek, Mentzer, Jumbo,
Walton, and State Route 195 at State Route 235.
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4071 8372 4067 8355 4051 8359 4054 8386
4072 8386
TIME...MOT...LOC 2028Z 179DEG 8KT 4057 8374
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HatzosSpecial weather statement, May 4, 5:02 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
502 PM EDT Sat May 4 2024
OHZ063-073-080-042130-
Highland OH-Ross OH-Fayette OH-
502 PM EDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FAYETTE...NORTHEASTERN HIGHLAND AND WESTERN ROSS COUNTIES THROUGH 530
PM EDT...
At 502 PM EDT, a strong thunderstorm was located over Greenfield,
moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Greenfield, Good Hope, Frankfort, South Salem, Lattaville, Austin,
New Martinsburg, and Paint Creek State Park.
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3923 8349 3941 8349 3948 8321 3936 8317
3924 8320
TIME...MOT...LOC 2102Z 256DEG 8KT 3933 8338
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HatzosThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:21 AM EDT | Areal Flood Advisory | ILN | Hamilton | 3 hr |
| May 4, 3:35 PM EDT | Special Weather Statement | ILN | Fayette | 25 min |
| May 4, 4:29 PM EDT | Special Weather Statement | ILN | Hardin | 31 min |
| May 4, 5:02 PM EDT | Special Weather Statement | ILN | Ross | 28 min |
| May 4, 5:10 PM EDT | Areal Flood Advisory | ILN | Highland | 5 hr |
| May 4, 6:40 PM EDT | Special Weather Statement | ILN | Adams, Pike | 35 min |
| May 4, 7:17 PM EDT | Special Weather Statement | ILN | Adams | 43 min |
| May 4, 7:27 PM EDT | Areal Flood Advisory | ILN | Adams, Brown | 22 min |
| May 4, 7:49 PM EDT | Flash Flood Warning | ILN | Adams, Brown | 3 hr |
| May 4, 7:44 PM EDT | Special Weather Statement | ILN | Grant | 46 min |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.